Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Binghamton, NY

August 31, 2001Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 31, 2001, 4:46 PM EDT for Oneida County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2001, 4:46 PM EDT (20:46 UTC)
Expired
Aug 31, 2001, 5:45 PM EDT
In force
59 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS51 KBGM 312047
SVRBGM
NYC065-312145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 545 PM EDT.

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS...NEAR CAMDEN...OR ABOUT
  OVER FLORENCE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POINT ROCK AROUND 455 PM EDT.
  AVA AROUND 500 PM EDT.
  WESTERNVILLE AROUND 505 PM EDT.
  NORTH WESTERN AND FRENCHVILLE AROUND 510 PM EDT.
  BOONVILLE AROUND 515 PM EDT.
  FORESTPORT AND ALDER CREEK AROUND 520 PM EDT.
  WOODGATE AROUND 530 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

LAT...LON 4349 7601 4328 7594 4335 7472 4362 7476

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:10 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 31, 2:10 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT FRI AUG 31 2001

SHOWERS AND THUNDERSTORMS ARE POPPING UP JUST ABOUT EVERYWHERE ATTM
BUT THE MAIN BATCH IS ALONG PREFONTAL TROF JUST ENTERING THE WESTERN
ZONES. AMS IS CONVECTIVELY PRIMED AND EXPECT THE ACTIVITY TO
PROPAGATE THROUGH THE ENTIRE REGION THIS EVENING. WILL USE
AN EVENING PERIOD AND GO WITH CAT POPS AND SOME ENHANCED WORDING TO
COVER THE SITUATION. BELIEVE THE BULK OF PCPN WILL BE OVER BY 02Z
BUT VIGOROUS SHORT WAVE TROF STILL REMAINS UPSTREAM AND ACTUAL FROPA
NOT EXPECTED UNTIL AROUND 06Z. OUT OF RESPECT FOR THESE FEATURES
FEEL IT WILL BE PRUDENT TO KEEP SOME CHC POPS IN THE FORECAST FOR A
GOOD PORTION OF THE NIGHT.

TOMORROW SHOULD FEATURE IMPROVING CONDITIONS AS SYNOPTIC DRYING AND
STRONG SUBSIDENCE COMBINE WITH NVA TO ALLOW FOR PS SKIES. LOOKS LIKE
DIURNAL EFFECTS AND TOO MUCH SHEAR WILL PROHIBIT ANY SIG LAKE
ACTIVITY DURING THE DAY. SATURDAY NIGHT SHOULD SEE GOOD RAD COOLING
AS SFC HIGH DRIFTS RIGHT OVER THE REGION. DEW POINTS PROGGED TO BE
IN THE MID 40S SO FROST DOES NOT APPEAR TO BE A CONCERN. LAKE
INSTABILITY IS STILL PROGGED TO BE CONDITIONAL AND WEAK NWLY FLOW
OVER THE WARM LAKES SHOULD DEVELOP SOME CLOUDS AND MAYBE SOME
SPRINKLES OVER THE NRN ZONES. WILL REFLECT THIS THINKING IN THE NRN
MOST TIER OF COUNTIES.

WEAK SHORT WAVE WILL MOVE THROUGH ON SUNDAY AND SOME LOW LEVEL
SYNOPTIC MOISTURE WILL ACCOMPANY IT. COOL AMS IN PLACE WILL GENERATE
LOW LEVEL INSTABILITY TO COMBINE WITH THESE FEATURES DURING THE
AFTERNOON. WILL GO PS FOR NOW MOST ZONES BUT EXPECT A GOOD DEAL OF CU
TO BE AROUND.

MOS NUMBERS LOOK REASONABLE SO WILL STAY CLOSE.

.BGM...NONE.

SPORER

In the hours before

Special weather statement, Aug 31, 2:47 PM EDT, 1 hour 59 minutes before
NYZ009-037-036-018-017-016-023-025-044-045-057-046-056-055-024-
PAZ038-039-NYZ062-PAZ048-040-044-043-047-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT FRI AUG 31 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
SCHUYLER NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
DELAWARE NY...
OTSEGO NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
SULLIVAN NY...
PIKE PA...
WAYNE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.

MJ

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.